Nebraska, 2010High Wind in Nebraska, January 25, 2010
January 25, 2010 · NWS CYS · 2 events in 2 counties and zones
A strong pressure gradient combined with strong winds aloft to produce windy conditions across the western Nebraska panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient combined with strong winds aloft to produce windy conditions across the western Nebraska panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 25, 4:20 AM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Jan 25, 4:20 AM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MST MON JAN 25 2010
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
A 115KT H3 JET EMBEDDED WITHIN NORTHWEST FLOW EXTENDED FROM SE
MONTANA SOUTHEAST THROUGH THE TX/OK PANHANDLES. THE LRQ REGION
WILL TRAVERSE THE PANHANDLE THROUGH THE MORNING AND INTO EARLY
AFTERNOON. AT THE SFC...NEARLY 7 MB OF PRESSURE DIFFERENCE EXISTS
FROM THE NW TO SE CORNER OF THE CWA. THIS HAS CREATED A STRONG
PRESSURE GRADIENT...WHICH WILL FURTHER AID BREEZY TO LOCALLY WINDY
NORTHWEST WINDS. IN FACT...SFC WINDS HAVE ALREADY RESPONDED AT
CHADRON AND SCOTTSBLUFF...WITH SUSTAINED WINDS IN EXCESS OF 30 MPH
OVER THE PAST FEW HOURS. HAVE ISSUED A WIND ADVISORY FOR ALL OF
THE WRN NEBRASKA PANHANDLE IN EFFECT THROUGH 6 PM. THE FAVORABLE
SUBSIDENCE AREA OF THE JET WILL CLEAR THE AREA BY LATE AFTERNOON...
THUS THESE STRONG NORTHWEST WINDS WILL GRADUALLY LESSEN LATE THIS
AFTERNOON. BAND OF CLOUDS MOVING THROUGH IDAHO EARLY THIS MORNING
IS ASSOCIATED WITH THE NEXT SHORTWAVE. THIS SHORTWAVE WILL WEAKEN
AS IT APPROACHES THE CWA TODAY. EVEN SO...DID KEEP SOME SMALL SNOW
CHANCES GOING FOR THE HIGH COUNTRY OF THE SIERRA MADRES/SNOWIES
TODAY. HEIGHTS WILL BUILD TONIGHT AS A WEAKENING SHORTWAVE RIDGE
MOVES OVERHEAD. THE NEXT UPSTREAM SHORTWAVE WILL APPROACH SRN
CALIFORNIA ON TUESDAY BACKING FLOW SOUTHWEST OVER THE REGION. AS
LOW/MID-LEVEL FLOW TURNS SOUTHWESTERLY AND INCREASES TO 30-40
KTS...OROGRAPHIC ASCENT WILL ONCE AGAIN BE ENHANCED ALONG THE WEST
SLOPE TUESDAY AND TUESDAY NIGHT. THESE STRONGER WINDS WILL COMBINE
WITH AN INITIAL PIECE OF ENERGY THAT WILL MOVE THROUGH THE
INTERMOUNTAIN WEST TO AID CHANCES FOR LIGHT SNOW FOR LOCATIONS
ALONG AND WEST OF THE LARAMIE RANGE ON TUESDAY. SNOW CHANCES WILL
SPREAD EAST OUT ONTO THE PLAINS TUESDAY NIGHT. THE NAM/GFS ARE
SIMILAR IN DEPICTING A BAND OF ACCUMULATING SNOW ACROSS CONVERSE
AND NIOBRARA COUNTIES...AS WELL AS THE NRN LARAMIE RANGE. THIS
AREA MAY SEE PERHAPS 1 TO 3 INCHES OF SNOW TUESDAY NIGHT...WITH
PERHAPS 2 TO 4 IN THE SIERRA MADRES/SNOWIES. LITTLE OR NO
ACCUMULATION IS ANTICIPATED ELSEWHERE WITH THIS SYSTEM.
TEMPERATURES WILL MODERATE BACK INTO THE UPPER 30S/LOW 40S
EAST...AND LOW 30S WEST BY TUESDAY.
.LONG TERM...WEDNESDAY THROUGH MONDAY...MEDIUM RANGE MODELS ARE IN
FAIR AGREEMENT WITH THE LONGER TERM FORECAST PERIOD...BOTH RUN TO
RUN AND BETWEEN MODELS. ALL MODELS SHOW PRECIP CONTINUING FROM THE
OVERNIGHT PERIOD WITH A BAND SETTING UP OVER ZONES EAST OF THE
LARAMIE RANGE AND MOVING SOUTH ACROSS THE CWA DURING WEDNESDAY
BEHIND THE COLD FRONT. ALL THE WHILE...INCREASING WESTERLY FLOW
ALOFT ASSOCIATED WITH A WEAK SHORTWAVE MOVING JUST WEST OF THE
AREA WILL ENHANCE UPSLOPE FLOW ALONG THE WESTERN SLOPES. SO WILL
SEE CONTINUED SNOW SHOWERS OVER THIS REGION THROUGH WEDNESDAY
MORNING. LOW LEVEL WINDS WILL SHIFT TO THE NORTHEAST AS HIGH
PRESSURE BUILDS INTO THE GREAT PLAINS BY WEDNESDAY AFTERNOON SO
WILL SEE A SHIFT OF FOCUS TO THE NORTHERN AND EASTERN SLOPE FOR
BEST CHANCE OF SNOW THROUGH WEDNESDAY NIGHT. BY THURSDAY...BEST
FOCUS FOR LIFT WILL BE SOUTH OF THE AREA SO WILL SEE ONLY A SLIGHT
CHANCE FOR SNOW OVER THE MOUNTAIN PEAKS THROUGH THE DAY AS SFC
HIGH PRESSURE SETTLES INTO THE PLAINS. STRONG NNW FLOW WILL MOVE
OVER THE ROCKIES THURSDAY WITH CONTINUED COOL TEMPERATURES AND
MAINLY SOME HIGH CLOUDS MOVING THROUGH THE AREA. A HIGH AMPLITUDE
UPPER LEVEL RIDGE WILL MOVE TOWARD THE AREA ON FRIDAY WHICH WILL
HELP TO MODERATE TEMPERATURES AND MAINTAIN DRY CONDITIONS THROUGH
THE DAY. RIDGE AXIS WILL PROGRESS ACROSS THE CWA ON SATURDAY
BRINGING EVEN WARMER TEMPS. A SHARP UPPER LEVEL TROUGH WILL MOVE
INTO THE WESTERN US ON FRIDAY NIGHT AND WILL MAKE ITS WAY TOWARD
THE CWA THROUGH THE WEEKEND. MODELS ARE MORE CONSISTENT WITH
MAINTAINING AN OPEN WAVE AS IT MOVES EAST WHICH WILL MEAN FOR A
QUICKER SHOT OF SNOW BEGINNING SUNDAY NIGHT AND CONTINUING THROUGH
MONDAY AS THE PACIFIC FRONT MOVES THROUGH AND COLD AIR ADVECTION
ENHANCES LIFT.
&&
.AVIATION...VFR CONDITIONS WILL PERSIST AT MOST AREA TERMINALS
TODAY. THE EXCEPTION WILL BE AT KRWL...WHERE MVFR CONDITIONS ARE
EXPECTED TO EXIST IN LOW CIGS. STRONG NORTHWEST FLOW WILL PERSIST
AT AREA TERMINALS...WITH SUSTAINED WINDS OF 25 TO 35 MPH WITH
GUSTS OF UP TO 50 MPH. THESE WINDS WILL GRADUALLY DECREASE THIS
AFTERNOON AND MORESO TONIGHT.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE WEEK. MINIMUM
RELATIVE HUMIDITIES WILL DROP INTO THE 30S FOR BOTH TODAY AND
TOMORROW. STRONG NORTHWEST WINDS WILL PERSIST ACROSS THE DISTRICT
TODAY...WITH GUSTS UPWARDS OF 40 TO 50 MPH THIS AFTERNOON. THESE
WINDS WILL SUBSIDE BY LATE THIS AFTERNOON...AND EVEN MORESO
TONIGHT. SNOW CHANCES WILL INCREASE ONCE AGAIN ALONG THE WEST
SLOPE ON TUESDAY...AND WILL SPREAD EAST ONTO THE PLAINS TUESDAY
NIGHT. LIGHT ACCUMULATIONS ARE EXPECTED IN THE SIERRA
MADRES/SNOWIES...NRN LARAMIE RANGE...AND CONVERSE/NIOBRARA
COUNTIES WITH THIS SYSTEM.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 6 PM MONDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/AVIATION...HAHN
LONG TERM...RJMHazardous weather outlook, Jan 25, 4:32 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MST MON JAN 25 2010
WYZ101>119-261145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
432 AM MST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR
THROUGH EARLY AFTERNOON TODAY. THESE STRONG WINDS WILL EASE IN
THE LATE AFTERNOON AND EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-261145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
432 AM MST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING. NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE WIDESPREAD
ACROSS THE WESTERN NEBRASKA PANHANDLE TODAY. THESE WINDS WILL
DIMINISH DURING THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 25, 8:35 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
835 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM NON-TSTM WND GST SW ELK MOUNTAIN 12ESE 41.60N 106.21W
01/25/2010 M51 MPH CARBON WY DEPT OF HIGHWAYS
&&
BCHAPMANLocal storm report, Jan 25, 9:12 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST CHADRON 42.83N 103.00W
01/25/2010 M57 MPH DAWES NE ASOS
&&
BCHAPMANLocal storm report, Jan 25, 9:22 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
922 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM NON-TSTM WND GST SIDNEY 41.13N 102.97W
01/25/2010 M50 MPH CHEYENNE NE ASOS
&&
BCHAPMANLocal storm report, Jan 25, 9:35 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
935 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM NON-TSTM WND GST SIDNEY 41.13N 102.97W
01/25/2010 M53 MPH CHEYENNE NE ASOS
&&
BCHAPMANLocal storm report, Jan 25, 9:37 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
937 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
01/25/2010 M50 MPH LARAMIE WY ASOS
&&
BCHAPMANLocal storm report, Jan 25, 10:34 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM NON-TSTM WND GST SIDNEY 41.13N 102.97W
01/25/2010 M52 MPH CHEYENNE NE ASOS
1022 AM NON-TSTM WND GST ALLIANCE 42.10N 102.87W
01/25/2010 M50 MPH BOX BUTTE NE ASOS
1029 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/25/2010 M54 MPH CARBON WY DEPT OF HIGHWAYS
&&
BCHAPMANHigh Wind, Cheyenne
- When
- January 25, 10:53 AM MST
- Where
- Cheyenne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The ASOS at the Sidney airport recorded a wind gust of 60 mph.
High Wind, Scotts Bluff
- When
- January 25, 12:49 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
A RAWS sensor located 4 miles southwest of Scottsbluff recorded a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206748, 206749.